OK, it looks like I’m a bit “late” on this story. (It’s been out for about 5 months now) But on the off chance others here have also missed it:
Common painkillers can kill you.
Mostly via increased heart attack and stroke risks. A large percentage increase, but not many individual actual cases as the base rate is generally quite low.
I saw the story on Fox News where their house doctor that they trot out for medical stories was basically slamming all NSAIDS. (Non-Steroidal Anti Inflammatory Drug) The group includes almost all the common OTC pain killers from Aspirin to Advil, Aleve, and even Vioxx and others. When you dig into the story, the problem is more limited than that. For one thing, it looks like Tylenol (acetaminophen) is not included in the NSAIDS problem (it looks like it’s only a pain relief agent – which would explain why it doesn’t ever do much for me… but has ‘other issues’ covered below.)
Not in the list, as near as I can tell, of study drugs was Aspirin, and low does aspirin is shown to be better for heart attack and stroke risks.
OK, the most readable article I ran into was from AARP American Association of Retired Persons (that mostly seems to be a political advocacy group from what I’ve seen).
In this article, they list the drugs that showed concerns:
The painkillers are widely used to ease the discomfort of everything from arthritis to headaches and muscle strains. Five such drugs were included in the study:
ibuprofen (Advil, Motrin),
diclofenac (Cataflam, Voltaren),
naproxen (Aleve, Anaprox),
celecoxib (Celebrex) and
rofecoxib (Vioxx), which was taken off the market in 2004 because of heart risks.
Interesting that Vioxx has less increase in risk than some of those that were NOT hounded out of the market with lawsuits.
ibuprofen: A 29 percent greater risk of fatal or nonfatal stroke.
diclofenac: Almost double the risk of death from heart disease.
celecoxib: Results were inconclusive.
naproxen: No greater likelihood of heart-related problems and a slightly lower risk of death, leading the researchers to conclude that naproxen could be a safer alternative to other such painkillers.
If you routinely take one of these painkillers, bring up the question of whether you need to continue and, if so, at what dose.
The study appeared in the June 8 online edition of the American Heart Association journal Circulation: Cardiovascular Quality and Outcomes.
OK, I do well with Aleve for the odd inflammatory pain, but a family member gets a blood pressure bump from it. (Though Vioxx worked for them… perhaps it will be making a come back?)
Asprin also works well for me, but again many folks stomach erosion issues.
Tylenol is not on the list at all, but does nothing much for me.
(I also don’t like the way the package insert implies you need to be an alcoholic for it to blow out your liver, yet even just a glass or two is enough to cause problems in some sensitive folks and acetaminophen poisoning now accounts for a significant fraction of liver transplants…) So I generally avoid it on principle.
Therapeutic doses of acetaminophen do not cause hepatic injury; however because hepatic glutathione stores are depleted (by 70-80%) in an acetaminophen overdose, NAPQI cannot be detoxified and covalently binds to the lipid bilayer of hepatocytes, causing hepatic centrilobular necrosis. Necrosis primarily occurs in this hepatic region due to the greater production of NAPQI by these cells. Glutathione stores to enable metabolism of this toxic metabolite are replaced by sulfhydryl compounds from the diet (eg, fruits and vegetables) or from drugs, such as the antidote, NAC.
So simply having a lousy diet low in fruits and vegetables can set you up a bit, especially if you take it for chronic needs. Other things can drive down the glutathione levels too, adding to the ‘set up’.
Age, diet, liver disease, and medical conditions (eg, malnutrition due to prolonged fasting, gastroenteritis, chronic alcoholism, or HIV disease) affect glutathione stores in the body. Ethanol and drugs such as isoniazid (INH), rifampin, phenytoin, phenobarbital, barbiturates, carbamazepine, trimethoprim-sulfamethoxazole, and zidovudine induce CYP2E1 enzymes (part of the CYP450 system). Activation of the cytochrome system increases the production of NAPQI and, therefore, can increase the risk of hepatocellular injury in patients who ingest these agents. Herbal supplements may also play a role in amplifying the risk for acetaminophen-induced hepatic injury.
That’s quite a list…
Acetaminophen is the drug most commonly ingested in overdoses. It is also a common co-ingestant. Because of acetaminophen’s widespread availability and the underestimation of its potential toxicity, acetaminophen poisoning is the most common cause of acute liver failure and overdose deaths.
In Great Britain, acetaminophen toxicity is cited as the most common etiology of hepatic failure requiring liver transplantation.
Other than that, no problem…
So I’m going to stick to Aspirin and Aleve for the odd aches and pains.
With the occasional cup of whiskey for some particular types of aches and pains ;-)
And generally avoid the others, while strongly avoiding acetaminophen (especially when near the whiskey…)
No, that’s not paranoia. At a hockey game I’d had 2 or 3 beers, but developed a headache. (I rarely get a headache, and only get a hangover from far more than that, but had been pushing it for a few weeks and was rather run down and dehydrated). On asking at the aid station for aspirin, and specifically saying No Tylenol or Acetaminophen due to beers; I was given 2 “aspirin” that inspection showed were in fact Tylenol… It’s up to you to defend against the notion that acetaminophen is safe. I’ve seen folks eat it like candy for hangovers. A crazy action, as some residual alcohol is often still in the system.
At any rate, the Ibuprofen et.al. is going onto the ‘only with special needs’ list for me.
What a mess.